Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Elevated ASO level with trace edema. On antibiotics. What can help?

My Daughter has elevated ASO level with trace edema to bil ankles with pain to feet and ankle when wt bearing she is in Texas I am in New Hampshire she has been put on antibiotics for 1 month I am an Lpn with limited knowledge of strept and ASO levels where can I find reliable information I need to find out what antibiotic and what the ASO level was she doesnt retain info well I will get back to you thank you for your time
Asked On : Sat, 26 Jan 2013
Answers:  2 Views:  37
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for using Healthcaremagic,
Your daughter suffered streptococcal infection which is reflected by elevated ASO titre, after infection Rheumatic arthritis can occur.
This group of bacteria is mostly sensitive to penicillin and if there is intolerance to antibiotic then macrolide antibiotic like erythromycin is commonly used.
In her case other clinical features needs to be correlated to make final diagnosis.
In Rheumatic arthritis drugs like aspirin and NSAID are commonly used.
Even prophylactic antibiotics may be required in such cases.
Please consult your Physician to get proper prescription.
Hope this information is useful to you.
Take care.
Good Luck.
Dr.Akhilesh Dubey M.D.
Answered: Wed, 10 Jul 2013
I find this answer helpful
Pathologist and Microbiologist Dr. Shailja Puri 's  Response
Hello and welcome to HCM,

Before answering your query, I would like to give you a brief overview about the disease process.
ASO titre stands for anti streptolysin titre. ASO is elevated afetr infection with bacteria called Streptococcus hemolyticus.
When infected with streptococcus, the antibodies are directed against the bacterial protein products.
Some cardiac protein structures have structure which mimicks the bacterial proteins.
These antibodies react against the cardiac proteins causing damage to the heart especially the cardiac valves.
This same bacteria also causes damage to the kidneys (the glomeruli).
The damage to kidneys leads to leakage of proteins more than that allowed by normal functioning kidneys.
This leads to swelling / edema initially around the eyes and then rest of the body.
Since, the infection is caused by a bacteria, antibiotics are the mainstay of treatment.
You need to consult your physician for clinical examination, relevant investigations and management.

Thanks and take care
Dr Shailja P Wahal

Answered: Wed, 10 Jul 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor